Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 111, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2004, 5:57 PM MDT for Dunn County, Mercer County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2004, 5:57 PM MDT (23:57 UTC)
- Expired
- Jul 17, 2004, 7:00 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Dunn County, ND, Mercer County, ND
The radar
The Bismarck radar (KBIS), 112 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 12.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 172357 SVRBIS NDC025-057-180100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 557 PM MDT SAT JUL 17 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA SOUTHEASTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 700 PM MDT * AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER MARSHALL...OR ABOUT 27 MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHEASTERN DUNN COUNTY AT 610 PM MDT RURAL WESTERN MERCER COUNTY AT 610 PM MDT RURAL SOUTHWESTERN MERCER COUNTY AT 620 PM MDT HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. LAT...LON 4725 10213 4712 10236 4701 10235 4699 10176 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:00 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM MDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT SAT JUL 17 2004 .SHORT TERM... FORECAST PROBLEMS IN THE SHORT TERM CONCERN TEMPS AND SLIGHT CHANCES OF THUNDERSTORMS. WILL UTILIZE AN ETA/AVN BLEND FOR THE GRIDDS WITH A SLIGHT NOD TO THE ETA FOR DETAILS. THE ETA IS VERY CONSISTENT WITH THE SPEED OF WK CDFNT TRYING TO MAKE ITS WAY ACROSS CWA ON SUNDAY COMPARED TO FCST RUN 12 HOURS AGO. GFS IS SLOWER THAN ITS RUN 6 HOURS AGO AND TRENDING TOWARD ETA. TONIGHT...CURRENT MSAS AND GOES SOUNDER LIS OF -3 TO -5 OVER WESTERN NORTH DAKOTA. CU HAS DEVELOPED OVER WCNTRL TO FAR SOUTHWEST NORTH DAKOTA IN AREA OF SURFACE CONVERGENCE. ACCORDING TO 19Z LAPS SOUNDINGS OVER FAR WCNTRL CWA THERE IS STILL ABOUT 20J/KG CIN HOLDING BACK FREE CONVECTION. WILL MONITOR AND MAY MENTION A SLIGHT CHANCE THUNDERSTORMS TONIGHT. BESIDES SURFACE HEATING THIS EVENING PROVIDING POSSIBLE ACTIVITY...ITS POSSIBLE THAT CONVECTION IN SRN SASKATCHEWAN WILL MOVE INTO CWA LATER TONIGHT. ON SUNDAY...GUIDANCE SIMILAR IN FORECASTING MID TO UPPER 90S ACROSS CWA AND THIS IS CONSISTENT WITH GOING FORECAST. WITH STRONG RIDGING MID LEVEL TEMPERATURES SHOULD INHIBIT CONVECTION OVER ALL BUT FAR EASTERN CWA. ON MONDAY...BOTH ETA/GFS SHOW A SHORTWAVE MAKING ITS WAY THROUGH UPPER RIDGE. DIFFERENCES HERE WITH ETA/GFS ON TIMING/PLACEMENT OF QPF. GFS IS ALSO QUITE A BIT COOLER AS A RESULT OF THE PRECIP AND ADDED CLOUD COVER. FOR NOW FEEL A COMPROMISE ON TEMPS IS BEST BET WITH BROADBRUSH CHANCE OF PRECIP AS WAS ALREADY IN THE FORECAST. TUESDAY...UPPER RIDGE HAS NOW FLATTENED WITH MORE OF A ZONAL TO SLIGHTLY SOUTHWEST FLOW. GFS IS MAINLY DRY ATTIM WITH ETA SHOWING SCATTERED QPF ACROSS CWA. ETA SEEMS TO BE BETTER SOLUTION ATTIM AND WILL KEEP A CHANCE OF THUNDERSTORMS ON TUESDAY. .LONG TERM... A WEAK SHORT WAVE WILL MOVE THROUGH THE UPPER LEVEL FLOW ON WEDNESDAY...BRINGING A CHANCE OF TSTMS MAINLY TO THE SOUTHERN PORTIONS OF THE STATE. RIDGING ALOFT WILL DEVELOP SLOWLY BY SATURDAY KEEPING TEMPERATURES SEASONABLE AND CHANCES OF TSTORMS SMALL. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TWH/TSW
Hazardous weather outlook, Jul 17, 4:07 AM MDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 507 AM CDT SAT JUL 17 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-181006- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 507 AM CDT SAT JUL 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP MARTIN
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.